Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

November 21, 2023Washington County, Alabama

NWS Mobile, AL issued this special weather statement at Nov 21, 2023, 3:21 AM CST for Washington County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2023, 3:21 AM CST (09:21 UTC)
Expired
Nov 21, 2023, 4:00 AM CST
In force
39 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Washington County, AL

The radar

The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS84 KMOB 210921
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
321 AM CST Tue Nov 21 2023
 
ALZ051>053-211000-
Clarke AL-Choctaw AL-Washington AL-
321 AM CST Tue Nov 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHOCTAW...NORTHERN
WASHINGTON AND WEST CENTRAL CLARKE COUNTIES THROUGH 400 AM CST...

At 320 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles south of Millry, or 8 miles northwest of Chatom, moving
northeast at 40 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chatom, Saint Stephens, Millry, and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3157 8792 3139 8845 3169 8845 3182 8804
TIME...MOT...LOC 0920Z 240DEG 36KT 3157 8832 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

cb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Nov 21, 3:10 AM CST, 11 minutes earlier.

Area forecast discussion, Nov 21, 3:10 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
310 AM CST Tue Nov 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Wednesday)
Issued at 310 AM CST Tue Nov 21 2023

An active overnight period has persisted, with scattered to numerous
showers and thunderstorms across much of the area. This activity is
in response to an upper level trough and its associated surface low
and cold front. Latest water vapor imagery shows a broad trough over
the central portions of the CONUS, with a weak shortwave ejecting
through the eastern periphery. This feature was lifting into
northern Alabama as the parent upper trough slowly moves eastward
and into the Mississippi Valley. At the surface, the parent low
was moving into the Ohio Valley, though a secondary low was moving
into central Mississippi. Radar coverage is fairly widespread,
though trends during the evening hours haven't indicated much in
the way of strengthening. This is in part due to the upper
dynamics being further north, while surface destabilization has
been limited. Hires guidance continues to favor the forcing to
continue to weaken and lift northward through the predawn hours,
though a surge of instability will make its way into at least the
southern part of the area as southerly flow increases. Meanwhile,
the southern extent of low level jet will continue to move
eastward through the area, giving us pretty impressive wind shear.
The question remains if the instability and shear will overlap
with enough forcing to sustain robust updrafts and lend any severe
potential. A few storms of interest have maintained some relative
strength in southern Mississippi, though these have been hard
pressed to tap into the wind shear. Guidance still shows the
potential for a low end severe threat, though that threat
continues to lessen as we move further into the overnight period.
It doesn't give a lot of great confidence, but it's something we
are monitoring closely.

The upper trough axis will remain over the Mississippi Valley
through the day, while the surface low surges northward and into the
Great Lakes region this afternoon. The cold front will move through
during the latter part of the day, with showers and thunderstorms
continuing through much of the day. The trough will maintain a
positive tilt and the low level jet will move eastward and out of
the area by the afternoon. Until then, wind profiles will remain
impressive and we'll maintain an abundance of shear through the day
for areas east of the MS/AL state line. The question remains, how
much forcing and instability will be available for any storms to tap
into the shear. Southerly flow will continue and dewpoints will
remain in the upper 60s to lower 70s. However, lapse rates will be
poor given the weaker height falls and southwesterly flow limiting
cooling in the upper levels. That said, there is still a low end
threat for strong to severe storms ahead of the cold front.

The cold front will move through the area during the evening and
overnight hours as the axis of the upper trough moves into the
region. Any lingering showers/storms will quickly come to an end as
the cold front moves through and much drier air filters into the
region. Clouds will persist through the overnight hours, but with
strong CAA, temperatures will drop quite a bit, as overnight lows
fall into the mid 40s over our northern counties to low 50s further
south. A cool day is then on tap for Wednesday, with continued CAA
and cloud cover limiting heating. Thus, expect temps to only rise
into the upper 50s to lower 60s. /73

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 310 AM CST Tue Nov 21 2023

High pressure will slide eastward and into the region overnight
Wednesday, with northerly flow persisting. Winds will also lessen,
and decent radiational cooling conditions look to take shape
Wednesday night allowing temps to fall into the upper 30s to lower
40s. A southern stream shortwave will eject from northern Mexico and
into southern Texas on Thursday, with upper ridging briefly building
across the local area. The shortwave will quickly move to the
northeast through the day on Thursday, becoming a closed low over
southeast Texas. A weak surface low will develop in response to this
deepening low, though it looks to remain pretty far south over the
Gulf of Mexico. At least for Thanksgiving day, the area will remain
dry with highs rising into the upper 50s.

The closed low will open into a wave as it moves into the Lower
Mississippi Valley and TN Valley overnight Thursday. Weak southerly
flow will filter in some moisture, though not much, as the axis of
the trough moves through area. Forcing looks to be weak, so for now,
have maintained only chance PoPs for Thursday night and Friday. If
we can get stronger return flow, these chances may increase, but
confidence is too low with this forecast package. This will have an
impact on temperatures as the NBM drops overnight lows on Thursday
night into the lower 40s. With cloud cover and weak southwesterly
flow, temps will likely not fall quite as much, so lows were
increased by a few degrees.

The shortwave will quickly lift to the northeast on Friday, with
flow aloft becoming zonal. Northerly flow will keep a dry airmass in
place through the first half of the weekend. A very weak shortwave
will move through the zonal flow aloft and may bring scattered
showers to the area on Sunday, though confidence is low. Otherwise,
expect seasonably cool temperatures with highs in the low 60s and
lows in the upper 30s to lower 40s. /73

&&

.LONG TERM...
(Friday through Monday)
Issued at 310 AM CST Tue Nov 21 2023

Still quite a bit of uncertainty with how things will evolve over
the holiday weekend, but the general consensus is that the
aforementioned upper low over northern Mexico will get nudged
northeastward on Thursday/Thursday night as an upper trough digs
across the western CONUS. Both the ensembles and deterministic
guidance weaken this shortwave feature as it lifts across Texas
and into areas near the Lower Mississippi Valley. An associated
low pressure is also expected to develop and slide eastward across
the central Gulf Waters or right along the coast. Better deep
layer moisture will likely increase as this system approaches and
have therefore maintained cloudy conditions with isolated to
scattered rain chances during the Thursday through Thursday night
time frame. Although, if the low pressure does stay out over the
southern and central Gulf, then the better moisture and higher
rain chances would remain well south of us. Once this system
slides east, drier air is expected to advect into the area along
with a more zonal flow aloft. This will bring dry and cool conditions
to the area for Friday and into the weekend. /14

&&

.MARINE...
Issued at 310 AM CST Tue Nov 21 2023

Strong southerly winds will persist through the early afternoon,
as a cold front approaches the area. A Small Craft Advisory
remains in place through noon, given the sustained winds of 20 to
25 kts, with gusts up to 30. These winds will begin to diminish
this afternoon and slowly shift to the north by late tonight as
the cold front moves through the region. Behind the front,
moderate offshore flow will persist through at least Wednesday
night, but will remain below 20 kts. /73

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  49  60  41  58  46  61  44 /  70  10  10   0  10  30  10  10
Pensacola   75  53  61  45  59  49  62  48 /  90  30  10   0  10  30  20  10
Destin      77  55  65  46  62  51  65  50 /  90  50  20  10  10  30  20  10
Evergreen   74  47  60  38  60  44  61  39 / 100  20  10   0  10  30  20  10
Waynesboro  71  45  58  38  58  44  60  40 /  50  10  10   0  10  30  10  10
Camden      71  46  56  36  57  44  58  39 / 100  10  10  10  10  30  10  10
Crestview   75  50  62  39  60  45  62  41 /  90  40  10   0  10  30  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Advisory until noon CST today for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Advisory until 6 PM CST this evening for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until noon CST today for GMZ630>634-650-655-
     670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Nov 21, 1:58 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
158 AM CST Tue Nov 21 2023

MSZ067-075-076-210845-
Perry MS-Greene MS-Wayne MS-
158 AM CST Tue Nov 21 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PERRY...WAYNE AND
NORTHWESTERN GREENE COUNTIES THROUGH 245 AM CST...

At 157 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Clara to 3 miles northeast of
Richton to 6 miles north of New Augusta. Movement was northeast at 35
mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Richton, Clara, New Augusta, and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3143 8915 3143 8894 3167 8894 3189 8847
      3148 8845 3108 8915
TIME...MOT...LOC 0757Z 239DEG 29KT 3156 8887 3138 8889 3129 8903

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Nov 21, 2:43 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
243 AM CST Tue Nov 21 2023

ALZ052-MSZ067-075-076-210930-
Washington AL-Perry MS-Greene MS-Wayne MS-
243 AM CST Tue Nov 21 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASHINGTON...
PERRY...SOUTHEASTERN WAYNE AND GREENE COUNTIES THROUGH 330 AM CST...

At 242 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Buckatunna to 13 miles
northwest of Leakesville to 9 miles east of Brooklyn. Movement was
northeast at 35 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta, McLain, State Line,
Buckatunna, and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3121 8914 3171 8847 3170 8846 3170 8842
      3122 8836 3091 8914
TIME...MOT...LOC 0842Z 240DEG 30KT 3150 8857 3129 8872 3104 8902

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Nov 21, 3:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
321 AM CST Tue Nov 21 2023

ALZ051>053-211000-
Clarke AL-Choctaw AL-Washington AL-
321 AM CST Tue Nov 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHOCTAW...NORTHERN
WASHINGTON AND WEST CENTRAL CLARKE COUNTIES THROUGH 400 AM CST...

At 320 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles south of Millry, or 8 miles northwest of Chatom, moving
northeast at 40 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chatom, Saint Stephens, Millry, and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3157 8792 3139 8845 3169 8845 3182 8804
TIME...MOT...LOC 0920Z 240DEG 36KT 3157 8832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:08 PM CSTSmall Craft AdvisoryMOB18 hr
Nov 21, 4:01 PM CSTSpecial Weather StatementMOBCovington14 min
Nov 21, 1:58 AM CSTSpecial Weather StatementMOBWayne47 min
Nov 21, 2:43 AM CSTSpecial Weather StatementMOBGreene, Perry47 min

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.